Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 199, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 28, 2004, 3:30 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 28, 2004, 3:30 PM CDT (20:30 UTC)
- Expired
- Oct 28, 2004, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Wilkin County, MN, Richland County, ND
The radar
The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 28, 3:40 PM CDT | HAIL 0.75 | 3 N Fairmount, ND | |
| Oct 28, 4:15 PM CDT | HAIL 0.75 | 9 S Foxhome, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 282030 SVRFGF MNC167-NDC077-282115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 330 PM CDT THU OCT 28 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 415 PM CDT. * AT 324 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SONORA...OR ABOUT 14 MILES SOUTHWEST OF WAHPETON...MOVING TO THE EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRMOUNT AT 330 PM... TENNEY AT 340 PM... CAMPBELL AT 345 PM AND EVERDELL AT 350 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4616 9683 4599 9676 4604 9629 4631 9629 $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 2:35 PM CDT, 55 minutes earlier.
Area forecast discussion, Oct 28, 2:35 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 235 PM CDT THU OCT 28 2004 .SHORT TERM... LOTS OF CHALLENGES IN THE SHORT TERM...THUNDER EARLY...RAINFALL WITH THE LOW TRACK AND THEN WIND ON THE BACK SIDE OF THE SYSTEM. GFS HAS BEEN THE BETTER MODEL OF LATE AND TODAY IS BACKED TO SOME DEGREE BY THE NGM AND CANADIAN. UKMET LOOKS IN BETWEEN OR CLOSER TO THE ETA. WILL USE THE GFS FOR MOST OF THE FORECAST/GRIDS. TONIGHT...REGIONAL 88D LOOP SHOWING MOST OF THE STEADIER RAINFALL STILL ACROSS SOUTH CENTRAL MN. SOME THUNDERSTORMS HAVE BEEN FIRING ACROSS SOUTHEAST ND...SO WILL HAVE TO INCLUDE AN EARLY EVENING THUNDER MENTION IN THE SOUTH. NOT TOO SURE HOW FAR NORTHEAST THEY CAN GET BEFORE THEY WEAKEN INTO MORE SHOWER ACTIVITY...SO WILL JUST STICK WITH THE SOUTHERN FA FOR NOW. OTHER THAN THIS MOST ACTIVITY REMAINS FOG/DRIZZLE. WITH THE MOISTURE FEED CONTINUING TONIGHT WILL JUST INSERT AREAS OF FOG ALL AREAS. RIGHT NOW THERE IS LITTLE FOG ACROSS THE SOUTHWEST FA WITH MORE ALONG/NORTH OF INTERSTATE 94... BUT IT SHOULD FILL IN AGAIN TONIGHT. NOT EXPECTING TEMPS TO FALL MUCH AT ALL TONIGHT. LOW LEVEL JET LOOKS TO SHIFT WELL EAST OF THE FA SO NOT EXPECTING MORE THUNDER DEVELOPMENT LATE (LIKE LAST NIGHT). FRI/FRIDAY NIGHT...ON FRIDAY THE SFC LOW SHOULD KICK OUT INTO EASTERN SD (ETA AGAIN FURTHEST SOUTH). GFS WANTS TO LIFT THE SFC LOW ALMOST STRAIGHT NORTH...GOOD COMPROMISE MAY BE BETWEEN THE GFS AND NGM. PCPN CHANCES SHOULD INCREASE BY LATE MORNING INTO THE AFTERNOON. WILL NOT MENTION ANY THUNDER FRI...SPC SHOWS THE SLIGHT RISK AREA JUST TO OUR SOUTHEAST AND THIS LOOKS GOOD. GFS TRIES TO WRAP THE NEGATIVE SFC LIS TOO FAR BACK WEST. NOT SURE WHERE THE STEADIER DEFORMATION RAIN WILL SET UP AND SEPARATE FROM THE MORE CONVECTIVE RAIN...BUT WILL KEEP THE DEFORMATION RAIN OVER KDVL THRU THE DAY AND EXPAND IT EASTWARD FRI NIGHT. MOST OF THE RAIN SHOULD FALL FRI AFTERNOON THRU FRI NIGHT. HPC QPF WAS HITTING MAINLY THE FAR SOUTHERN FA WITH 1.5 INCHES PLUS. AFTER SOME COORDINATION WITH HPC AND THE MORE NORTHERN SFC LOW SOLUTION...HPC DID ADJUST THIS HEAVIER RAIN BAND FURTHER NORTH. WITH SUCH HIGH MOISTURE/ PRECIPITABLE WATER VALUES...THINK THERE IS A POTENTIAL FOR THIS TO BE EVEN FURTHER NORTH. HEAVIER RAIN AMOUNTS FROM THE LAST SYSTEM WERE ALSO OVER THE MN FA. SO WITH ALL THESE FACTORS...WILL ISSUE A HYDROLOGIC OUTLOOK TO HIGHLIGHT THE FLOOD THREAT. NOT SURE ENOUGH ABOUT WHERE THE HEAVY RAIN WILL FALL TO ISSUE A WATCH BUT WILL LEAVE THIS FOR NEXT SHIFT TO MONITOR. COORDINATED WITH NCRFC ABOUT RAINFALL AMOUNTS IN THE SOUTH...WHERE RIVERS ARE ALREADY RUNNING HIGH. SAT/SUN...SYSTEM SHOULD PULL EAST ON SAT...BUT WILL KEEP SOME PCPN MENTIONED THRU EARLY SAT. STRONG WINDS WILL LIKELY OCCUR EARLY ON SAT...WHICH MAY NEED A WIND HEADLINE. THE GUSTY WINDS MAY ACTUALLY START FRI NIGHT...BUT MODEL SOUNDINGS NOT TOO IMPRESSIVE YET FOR MIXING REALLY HIGH GUSTS DOWN DURING THE NIGHT TIME HOURS. THEREFORE TOOK OUT THE WIND GUSTS FOR NOW BUT WILL STICK WITH WINDY WORDING. .LONG TERM (MON-THU)...00Z AND 12Z GFS RUNS FAIRLY SIMILAR AND WILL UTILIZE FOR THIS PERIOD. UPPER LEVEL NORTHWEST/ZONAL FLOW WITH FAST MOVING DISTURBANCES WILL BE MAIN FORECAST CHALLENGE. STRONGER UPPER LEVEL LOW THEN SWINGS THROUGH SOMETIME THURSDAY. WILL STICK WITH CURRENT FORECASTED POPS ALLOWING LATER SHIFTS TO ADJUST TIMING. ADDED POPS FOR THURSDAY WITH ASSOCIATED UPPER LOW. TEMPERATURES WILL BE NEAR NORMAL THEN BECOME BELOW NORMAL ON THURSDAY AS COLDER AIR FILTERS IN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...HYDROLOGIC OUTLOOK ALL COUNTIES FOR FRI/EARLY SAT SYSTEM. MN...HYDROLOGIC OUTLOOK ALL COUNTIES FOR FRI/EARLY SAT SYSTEM. && GODON/GRAFENAUER
Hazardous weather outlook, Oct 28, 6:40 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 640 AM CDT THU OCT 28 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281439- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 640 AM CDT THU OCT 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY...WITH THE THUNDERSTORM THREAT MOVING INTO NORTHWEST AND WEST CENTRAL MINNESOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN IN WEST CENTRAL MINNESOTA ON FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NG
In the hours before
Local storm report, Oct 28, 3:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
308 PM CDT THU OCT 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 6 E HAVANA 45.95N 97.49W
10/28/2004 1.00 INCH SARGENT ND PUBLIC
&&
BRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 2:21 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 39 min |
| Oct 28, 2:47 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 43 min |
| Oct 28, 4:06 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.